University of California, San Francisco Logo

University of California, San Francisco | About UCSF | Search UCSF | UCSF Medical Center

Home > Treatment > HIV Meds Quarterly > Summer 2008 > Rosuvastatin
Rosuvastatin with Lopinavir/Ritonavir and Tipranavir
gray line
transparent gif
transparent gif

Dyslipidemia is all too common among HIV-infected individuals, particularly those on ARV medications. The HMG-CoA reductase inhibitors (statins) typically are recommended as first-line medications for lowering total and LDL cholesterol; however, pharmacokinetic (PK) interactions between PIs and many statins cause substantial increases in plasma statin concentrations and thus increase the risk of adverse effects, including rhabdomyolysis. These interactions usually result from inhibition of hepatic CYP P450 metabolism of statins by PIs.

Rosuvastatin, which has powerful LDL-lowering action and little effect on P450 enzymes, would seem a safe and effective treatment option for patients taking PIs. However, 2 small PK studies have recently contradicted this assumption.

A 3-phase PK study of lopinavir/ritonavir (Kaletra) and rosuvastatin in HIV-uninfected subjects unexpectedly found that coadministration of lopinavir/ritonavir increased rosuvastatin Cmax by 4.7 times and AUC by 2.1 times, compared with rosuvastatin monotherapy (p < .0001 for both comparisons). The range of individual variation was wide, with increases in rosuvastatin Cmax of up to 20 times the baseline level in some subjects. In one subject, creatine phosphokinase (CPK) levels rose to 17 times the upper limit of normal during treatment with lopinavir/ritonavir + rosuvastatin. Rosuvastatin had no effect on lopinavir or ritonavir Cmax or AUC, but did lower the lopinavir Cmin by 1.22 times. Interestingly, despite the markedly higher rosuvastatin levels seen with combination therapy, the percentage reduction in LDL and total cholesterol was slightly less than with rosuvastatin alone.

A PK study of tipranavir (given with ritonavir) and rosuvastatin (10 mg) also found increases in rosuvastatin levels when the PI was coadministered: Rosuvastatin Cmax increased by 2.2 times and AUC by 1.4 times, compared with rosuvastatin monotherapy. Six of 29 patients developed grade 2 or 3 elevations in hepatic transaminases on combination therapy.

The interaction between these PIs and rosuvastatin does not appear to be mediated by CYP 3A4 inhibition, but its mechanisms are not known. The authors of the first study speculate that inhibition of transporters on hepatocyte membranes may be responsible, yielding high rosuvastatin concentrations in plasma but low concentrations inside the hepatocytes. That theory remains to be proven, but the study findings may indicate that, for patients who take lopinavir/ritonavir (or perhaps tipranavir), using low dosages of rosuvastatin may avoid rosuvastatin toxicity but also may result in blunted effects on LDL cholesterol.

Clinical Bottom Line

Pending further investigation, rosuvastatin should not be administered to patients who take lopinavir/ritonavir. If rosuvastatin is given to patients on tipranavir, it should be started at low dosage with close monitoring for toxicity. Additional studies are needed to determine whether other PIs interact with rosuvastatin, or indeed with other statins.

For more information on interactions between ARVs and lipid-lowering agents, see HIV InSite's Database of Antiretroviral Drug Interactions.

References

  1. Kiser JJ, Gerber JG, Predhomme JA, et al. Drug/drug interaction between lopinavir/ritonavir and rosuvastatin in healthy volunteers. J Acquir Immune Defic Syndr. 2008 Apr 15;47(5):570-8. Available at: http://www.ncbi.nlm.nih.gov/pubmed/18176327
  2. Pham PA, Lee L, Fuchs E, et al. Pharmacokinetic interaction between tipranavir/ritonavir and rosuvastatin. In: Program and abstracts of the 13th Conference on Retroviruses and Opportunistic Infections; February 3-6, 2008; Boston. Abstract 767.
transparent gif